Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Denver/Boulder, CO

August 7, 2024Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2024, 4:36 PM MDT for Boulder County, Colorado. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 4:36 PM MDT (22:36 UTC)
Expired
Aug 7, 2024, 6:01 PM MDT
In force
85 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Boulder County, CO

The radar

The Denver radar (KFTG), 78 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WGUS55 KBOU 072236
FFWBOU
COC013-080030-
/O.NEW.KBOU.FF.W.0012.240807T2236Z-240808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
436 PM MDT Wed Aug 7 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Stone Canyon burn scar in...
  Northeastern Boulder County in northeastern Colorado...

* Until 630 PM MDT.

* At 436 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Stone Canyon Burn Scar. The expected rainfall 
  rate is 0.25 inches in 15 minutes. Flash flooding is ongoing or 
  expected to begin shortly.
  Excessive rainfall over the warning area will cause debris flows 
  near steep terrain. The debris flow can consist of rock, mud, 
  vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Stone
           Canyon Burn Scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the Stone Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Stone Canyon Road and Stone Canyon HOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Stone Canyon Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4022 10526 4026 10527 4026 10523 4024 10523
      4022 10525

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25 INCHES IN 15 MINUTES

$$

as
2 follow-up statements
634 
WGUS75 KBOU 072325
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
525 PM MDT Wed Aug 7 2024

COC013-080030-
/O.CON.KBOU.FF.W.0012.000000T0000Z-240808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
525 PM MDT Wed Aug 7 2024

...FLASH FLOOD WARNING FOR THE STONE CANYON BURN SCAR REMAINS IN 
EFFECT UNTIL 630 PM MDT THIS EVENING FOR NORTHEASTERN BOULDER 
COUNTY...

At 525 PM MDT, Doppler radar indicated thunderstorms producing 
moderate rain over the Stone Canyon Burn Scar. Between 0.3 and 0.8 
inches of rain have fallen. Additional rainfall amounts of 0.1 to 
0.2 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.
Excessive rainfall over the warning area will cause debris flows 
near steep terrain. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Stone Canyon Burn Scar.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of areas in and around
         the Stone Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Stone Canyon Road and Stone Canyon HOA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks...streams...and 
ditches in the Stone Canyon Burn Scar. Debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4026 10527 4026 10523 4024 10523 4022 10525
      4022 10526

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

as
005 
WGUS75 KBOU 080001
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
601 PM MDT Wed Aug 7 2024

COC013-080011-
/O.CAN.KBOU.FF.W.0012.000000T0000Z-240808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
601 PM MDT Wed Aug 7 2024

...FLASH FLOOD WARNING FOR THE STONE CANYON BURN SCAR IS CANCELLED 
FOR NORTHEASTERN BOULDER COUNTY...

The heavy rain has ended. Please continue to heed remaining closures.

&&

LAT...LON 4026 10527 4026 10523 4024 10523 4022 10525
      4022 10526

$$

as

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:53 PM MDT, 43 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will form this afternoon and evening. A few severe storms with large hail and damaging wind gusts will occur across the northeast plains mainly north and east of a line from Longmont to Limon.
  • Heavy rainfall/flash flooding threat is elevated across the burn areas today.
  • Much cooler Thursday, then gradually warming this weekend and returning to near normal temperatures by early next week.
  • Scattered to numerous showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas as stronger storms will produce locally heavy rainfall. Some drying possible by the middle of next week.
Area forecast discussion, Aug 7, 3:53 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
353 PM MDT Wed Aug 7 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will form this afternoon
  and evening. A few severe storms with large hail and damaging
  wind gusts will occur across the northeast plains mainly north
  and east of a line from Longmont to Limon.

- Heavy rainfall/flash flooding threat is elevated across the
  burn areas today.

- Much cooler Thursday, then gradually warming this weekend and
  returning to near normal temperatures by early next week.

- Scattered to numerous showers and thunderstorms are expected
  each day. The primary threat will be flash flooding on the
  recent burn areas as stronger storms will produce locally heavy
  rainfall. Some drying possible by the middle of next week.

&&

.SHORT TERM /Through Thursday/...
Issued at 300 PM MDT Wed Aug 7 2024

Storms are ongoing across our CWA with heavy rainfall and hail.
Training storms over the Alexander Mountain Fire lead to the
issuance of a Flash Flood Emergency. There are multiple waves of
storms so the threat of flash flooding over the recent burn areas
is elevated.

The SPC mesoanalysis show that the northeast plains, to the
northeast of DIA, have mixed-layer CAPE of 1,500 j/kg. With 40-45
knots of deep layer shear under a mid level jet stream that is
across the northernmost counties in Colorado, there will be strong
to severe storms that form. A Severe Thunderstorm Watch was issued
until 10pm tonight. An initial cluster of storms developed over
the Cheyenne Ridge and is moving southeastward. These storms
formed an outflow boundary and any storms that form along this
boundary as it moves southeastward will be capable of producing
significant severe hail (>2" diameter) and wind gusts up to 70
mph. The shear and instability are well less in the Denver metro
and areas farther south. Scattered storms will develop in those
areas but they will only produce small hail and wind gusts up to
50 mph.

A cold front will move across our forecast area tonight, generally
between 11pm to 3am. This front is currently in northeast
Wyoming and has temperatures in the upper 60s behind it. During
the day tomorrow, there will be stratus and drizzle for the
majority of the day and high temperatures will be quite cool as a
result. The forecast high was lowered to the upper 60s across the
plains. The record coldest high temperature for DIA is 63 F for
tomorrow which will likely not be broken.

The challenging part of the forecast will be the intensity of the
rainfall or if there will be any storms tonight and tomorrow.
Recent CAM guidance is indicating that storms could form along a
mid level convergence zone late tonight and tomorrow morning
across the far northeast corner of Colorado. Therefore, PoPs were
increased and the weather forecast indicates a chance of storms
throughout the night in the far northeast corner. Given the
stability expected tomorrow, there will likely be light rain
showers especially in the foothills where the upslope flow and
high humidity will be maximized. The only area that will have
surface-based instability tomorrow will be South Park and the far
southern foothills. There could be thunderstorms that form over
those areas with more intense rainfall.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 300 PM MDT Wed Aug 7 2024

The cooler and unsettled weather will remain across the area
through Friday, although we expect slight moderation as low level
flow turns more southeasterly. Nonetheless, low level stratus and
lingering showers could keep things cool. Temperatures will
gradually moderate through the weekend, with ensembles in good
agreement of reaching back to near normal levels by Sunday and
Monday, and then remaining there through the middle of next week.

With regard to the weather, we'll stay in a rather active weather
pattern for the next several days. For Friday, showers could still
be lingering in the morning hours especially over the eastern
plains. Then expect another round of showers and thunderstorms in
the afternoon and evening with warm/moist advection and daytime
heating/destabilization.

The monsoonal moisture plume is expected to stretch across the
forecast area from Friday through at least Tuesday, keeping
scattered to numerous showers and thunderstorms in the forecast
each day.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1245 PM MDT Wed Aug 7 2024

Confidence in growing that storms will impact the terminals this
afternoon. The most likely time is between 20-24Z. Wind gusts up
to 40 knots and small hail are possible.

A cold front will move through tonight around 06-09Z. There will
be stratus and drizzle that develops behind this front. Ceilings
should be in the 1-2 kft range to begin with and then towards
sunrise may lower to as low as 500 ft. These ceilings will last
for the majority of the day tomorrow. There may be light rain
showers throughout the day but visibility should stay above 4 SM.
Winds will be light and generally from a northeast direction
during the day tomorrow.

&&

.HYDROLOGY...
Issued at 300 PM MDT Wed Aug 7 2024

Scattered, training storms have formed over the higher terrain
today which are producing heavy rain. There is an elevated threat
of flash flooding over the recent burn areas and flash flooding is
likely already occurring on the Alexander Mountain Fire. While it
is unlikely that storms form tonight and tomorrow over the burn
areas, the threat is not zero. Some models have storms within the
broader lighter rain showers so there will be a limited threat of
flash flooding on the recent burn areas.

Scattered thunderstorms are expected to develop again this
afternoon. Brief heavy rain will occur under the stronger storms.
Main flash flooding threat will be limited to flood prone areas
(burn scars) where a quick half inch or more of rain could trigger
debris flows or flash flooding. Rainfall becomes stratiform
overnight which will decrease the flooding threat.

Given scattered to widespread storms with locally heavy rainfall
Friday through Sunday, there will be a limited to elevated threat
of flash flooding in the recent burn areas each day. Localized
urban flooding is also possible considering precipitable water
values above normal and lower LCLs/deeper warm cloud depth. LCLs
should lift a little which would lower rainfall efficiency toward
the mid part of next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Danielson
LONG TERM...Barjenbruch
AVIATION...Danielson
HYDROLOGY...Barjenbruch/Danielson
Hazardous weather outlook, Aug 7, 11:08 AM MDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Wed Aug 7 2024

COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Wed Aug 7 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected again.
There will be an elevated threat of flash flooding on the recent
burn areas as storms that form will produce heavy rainfall. A few
severe thunderstorms will be possible over the northeast plains
with hail up to one inch in diameter and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through this weekend, scattered to numerous showers and
thunderstorms can be expected each afternoon. The primary threat
from these storms will be locally heavy rainfall and flash flooding
over recent burn areas. Isolated storms could also become strong
to severe producing hail and strong wind gusts mainly along the
plains, mainly Friday into early next week. It will be much cooler
Thursday, then a gradual warming trend through the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 7, 1:37 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Wed Aug 7 2024

COZ038-072015-
Larimer County Below 6000 Feet/Northwest Weld County CO-
137 PM MDT Wed Aug 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WELD AND EASTERN
LARIMER COUNTIES THROUGH 215 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carr, or 20 miles southwest of Cheyenne, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carr, Rockport, and Natural Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 10445 4071 10454 4076 10504 4093 10505
      4092 10502 4100 10496
TIME...MOT...LOC 1936Z 267DEG 35KT 4088 10494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJK
Local storm report, Aug 7, 4:04 PM MDT, 32 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
404 PM MDT Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Non-Tstm Wnd Gst 1 W Masters             40.29N 104.26W
08/07/2024  M63 MPH          Weld               CO   Mesonet

            Mesonet station CO222 Dearfield.

0225 PM     Hail             Nunn                    40.70N 104.78W
08/07/2024  M1.75 Inch       Weld               CO   Public

0208 PM     Non-Tstm Wnd Gst Nunn                    40.71N 104.78W
08/07/2024  M61 MPH          Weld               CO   Mesonet

            Mesonet station CO171 Nunn.

0206 PM     Non-Tstm Wnd Gst 5 NNW Nunn              40.77N 104.81W
08/07/2024  M62 MPH          Weld               CO   Mesonet

            Mesonet station UP718 4.9 N Nunn (UPR).

&&
Local storm report, Aug 7, 4:18 PM MDT, 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
418 PM MDT Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             3 NE Roggen             40.20N 104.33W
08/07/2024  E0.75 Inch       Weld               CO   Public

            Report from mPING: Dime (0.75 in.).

0333 PM     Tstm Wnd Gst     1 W Masters             40.29N 104.26W
08/07/2024  M63 MPH          Weld               CO   Mesonet

            Corrects previous non-tstm wnd gst report
            from 1 W Masters. Mesonet station CO222
            Dearfield.

0225 PM     Hail             Nunn                    40.70N 104.78W
08/07/2024  M1.75 Inch       Weld               CO   Public

0208 PM     Tstm Wnd Gst     Nunn                    40.71N 104.78W
08/07/2024  M61 MPH          Weld               CO   Mesonet

            Corrects previous non-tstm wnd gst report
            from Nunn. Mesonet station CO171 Nunn.

0206 PM     Tstm Wnd Gst     5 NNW Nunn              40.77N 104.81W
08/07/2024  M62 MPH          Weld               CO   Mesonet

            Corrects previous non-tstm wnd gst report
            from 5 NNW Nunn. Mesonet station UP718 4.9 N
            Nunn (UPR).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:11 PM MDTSpecial Weather StatementBOUElbert49 min
Aug 6, 6:56 PM MDTAreal Flood AdvisoryBOUElbert2 hr
Aug 6, 8:40 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Aug 6, 9:03 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Aug 6, 9:28 PM MDTSpecial Weather StatementBOUWeld47 min
Aug 7, 1:37 PM MDTSpecial Weather StatementBOUWeld38 min
Aug 7, 1:54 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Aug 7, 2:06 PM MDTFlash Flood Warning EmergencyConsiderable damage threatBOULarimer4 hr
Aug 7, 2:22 PM MDTSevere Thunderstorm WarningBOUWeld18 min
Aug 7, 2:57 PM MDTSevere Thunderstorm WarningBOULarimer, Weld33 min
Aug 7, 3:15 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld30 min
Aug 7, 3:45 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld30 min
Aug 7, 4:13 PM MDTSevere Thunderstorm WarningBOUAdams, Weld32 min
Aug 7, 4:43 PM MDTTornado WarningBOUAdams32 min
Aug 7, 5:00 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Aug 7, 5:09 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert37 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.